Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 107, NWS Columbia, SC

November 24, 2004Calhoun County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Nov 24, 2004, 3:13 PM EST for Calhoun County, Richland County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 3:13 PM EST (20:13 UTC)
Expired
Nov 24, 2004, 4:00 PM EST
In force
47 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Calhoun County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 10:40 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 242013
SVRCAE
SCC017-079-242100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EST

* AT 310 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE          
  EXTENDING FROM 11 MILES NORTH OF COLUMBIA TO 18 MILES NORTHWEST OF 
  ORANGEBURG...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODFIELD...VALENCIA HEIGHTS...FOREST ACRES...EASTOVER...COLUMBIA
  AND ARCADIA LAKES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3425 8095 3369 8104 3348 8062 3392 8062
      3406 8064 3425 8088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:00 AM EST, 12 hours 13 minutes earlier.

Area forecast discussion, Nov 24, 3:00 AM EST, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EST WED NOV 24 2004

.SHORT TERM...
STRONG STORM SYSTEM TO AFFECT AREA TODAY/TONIGHT. UPPER TROUGH IN
THE SOUTHERN PLAINS NOW LIFTING NORTHEAST INTO MID MISSISSIPPI
VALLEY AND PHASE WITH NORTHERN STREAM TROUGH. SURFACE LOW NOW
INTENSIFYING IN SOUTHERN ARKANSAS. WARM FRONTAL BOUNDARY EXTENDS EAST
FROM LOW CENTER ACROSS NORTHERN ALABAMA TO NORTH CENTRAL GEORGIA AND
INTO THE CENTRAL SAVANNAH RIVER AREA/LOW COUNTRY SOUTH CAROLINA.
SHOWERS DEVELOPING NORTH INTO PIEDMONT AT THE MOMENT IN AREA OF
ISENTROPIC LIFT. CONVECTIVE LINE BACK IN ALABAMA/NORTH GEORGIA MOVING
VERY SLOWLY EAST.

MODELS INDICATE WARM FRONT WILL LIFT NORTH TODAY AND THIS SEEMS
REASONABLE...SO MOST IF NOT ALL OF CENTRAL SOUTH CAROLINA WILL BE
IN THE WARM SECTOR AFTER 18Z. AS SURFACE LOW DEEPENS THIS AFTERNOON
MOISTURE FLUX INTO THE AREA WILL INCREASE FROM GULF OF MEXICO.
MODELS ALSO SHOW MID LEVEL SHORT WAVES MOVING OVER AREA LATE
TODAY. MODEL SOUNDINGS SHOW A MID LEVEL WARM LAYER EARLY THIS
AFTERNOON WHICH MAY BE A LIMITING FACTOR FOR SEVERE WEATHER.
HOWEVER...VERTICAL WIND SHEAR FORECAST TO STRENGTHEN. LOW LEVEL JET
60 KT AT 850 MB. UPPER LEVEL DIVERGENCE 200MB-300MB IMPRESSIVE BY
00Z. STRONG DYNAMIC FORCING FOR ASCENT BY EVENING. LAPSE RATES ARE
NOT TOO STEEP BUT EXPECT WEAK INSTABILITY BY AFTERNOON WITH SURFACE
LI -2 TO -4. POTENTIAL FOR ISOLATED SUPERCELLS. STRAIGHT LINE WIND
DAMAGE APPEARS TO BE MAIN THREAT.

LITTLE CHANGE FROM PREVIOUS FORECAST ON DETAILS. CATEGORICAL POPS
MAINLY LATE THIS AFTERNOON AND EVENING. BY 06Z CONVECTION MAINLY
EAST OF MIDLANDS....COLD FRONTAL PASSAGE LATE. DRYING OUT
THANKSGIVING DAY...MAY SEE A FEW LINGERING CLOUDS IN THE MORNING.
COLD ADVECTION LOOKS STRONGER THAN YESTERDAY SO LOWERED MAXIMUM
TEMPS A BIT. COLD NIGHT ON TAP...POSSIBLY NEAR FREEZING AS COLD
HIGH PRESSURE AREA SETTLES OVER AREA. FRIDAY LOOKS COOL...TEMPS
STRUGGLING TO RISE.

&&

.LONG TERM...
NO CHANGES TO EXTENDED PERIOD.
&&

.AVIATION...
THE WARM FRONT NEAR THE AREA SHOULD HELP CAUSE IFR CONDITIONS EARLY
THIS MORNING. THE FRONT SHOULD LIFT WELL NORTH OF THE REGION LATER THIS
MORNING BUT CONTINUED ISENTROPIC LIFT SHOULD HELP MAINTAIN MVFR
CEILINGS. NUMEROUS SHOWERS WILL OCCUR AHEAD OF AN APPROACHING COLD
FRONT...MAINLY LATE THIS AFTERNOON AND EVENING. STRONG WIND GUSTS
COULD OCCUR WITH A FEW OF THE SHOWERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     73  56  63  34 /  80  90  10   0
AUGUSTA      73  55  62  33 /  80  90  10   0
SUMTER       73  57  63  33 /  80  90  10   0
ORANGEBURG   74  57  64  34 /  80  90  10   0
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AWP
AVIATION...RJL
Hazardous weather outlook, Nov 24, 10:05 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1005 AM EST WED NOV 24 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1005 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. THE THUNDERSTORMS WILL LIKELY CONTAIN
FREQUENT LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS
AROUND ONE HALF INCH. A FEW OF THE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH
WITH A FEW TORNADOES POSSIBLE ALONG WITH RAINFALL UP TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...
WEST WINDS OF 15 TO 25 MPH ARE EXPECTED THANKSGIVING DAY.
A LAKE WIND ADVISORY WILL LIKELY BE NEEDED. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

RCC

In the hours before

Special weather statement, Nov 24, 9:43 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
943 AM EST WED NOV 24 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-241800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN...
COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG...
SUMTER AND WAYNESBORO
943 AM EST WED NOV 24 2004

...SEVERE WEATHER OUTLOOK...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING.  THE THUNDERSTORMS WILL LIKELY CONTAIN
FREQUENT LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS
AROUND ONE HALF INCH. A FEW OF THE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH
WITH A FEW TORNADOES POSSIBLE ALONG WITH RAINFALL UP TO TWO INCHES.
THE SEVERE THREAT WILL BEGIN ACROSS THE SAVANNAH RIVER AREA DURING
THE EARLY AFTERNOON AND SPREAD TO THE REMAINDER OF THE AREA DURING
THE MID AFTERNOON. THE THREAT WILL CONTINUE INTO THE EVENING.

THE SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF AN APPROACHING
COLD FRONT. HIGH LOW-LEVEL MOISTURE AND VERY STRONG WINDS IN THE
UPPER LEVELS OF THE ATMOSPHERE ARE RESPONSIBLE FOR THE SEVERE
WEATHER THREAT.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO ALL HAZARDS...COMMERCIAL RADIO...TV OR YOURLOCAL NEWS SOURCE
FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

RCC
Special weather statement, Nov 24, 11:30 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1130 AM EST WED NOV 24 2004

GAZ040-063>065-077-SCZ018-025-030-241745-

AIKEN-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-
1121 AM EST WED NOV 24 2004

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH
BURKE...RICHMOND...MCDUFFIE...COLUMBIA...LINCOLN...MCCORMICK
...EDGEFIELD AND SOUTHERN AIKEN COUNTIES BETWEEN 1230 AND 2 PM EST...

AT 1130 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS IN CENTRAL GEORGIA MOVING RAPIDLY
EASTWARD AT 45 MPH. WINDS AND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED.
SOME OF THE STORMS MAY BECOME SEVERE AND PRODUCE WINDS TO 60 MPH
WHICH WILL TAKE DOWN TREES AND POWERLINES.

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE CSRA AND MIDLANDS OF
SOUTH CAROLINA UNTIL 5 PM.
Special weather statement, Nov 24, 1:16 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
116 PM EST WED NOV 24 2004

SCZ020-025-026-241945-
EDGEFIELD-NEWBERRY-SALUDA-
116 PM EST WED NOV 24 2004

...A LINE OF SHOWERS AND THUNDERSTORMS WILL IMPACT NEWBERRY
COUNTY...SALUDA COUNTY AND EDGEFIELD COUNTY THROUGH 245 PM EST...

AT 116 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS CENTERED 16 MILES WEST OF
EDGEFIELD...MOVING NORTHEAST AT 45 MPH. THIS LINE OF SHOWERS AND
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
EDGEFIELD...TRENTON...JOHNSTON...WARD...RIDGE
SPRING...SALUDA...CHAPPELLS...SILVERSTREET...PROSPERITY AND NEWBERRY
THROUGH 245 PM EST.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH BRIEF HEAVY
RAIN.

RCC
Local storm report, Nov 24, 2:35 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     MCCORMICK               33.91N 82.29W
11/24/2004                   MCCORMICK          SC   DEPT OF HIGHWAYS

            TREES DOWN IN CITY OF MCCORMICK.

0223 PM     TSTM WND DMG     MCCORMICK               33.91N 82.29W
11/24/2004                   MCCORMICK          SC   DEPT OF HIGHWAYS

            TREES DOWN IN CITY OF MCCORMICK.

0217 PM     TSTM WND DMG     6 NE SALUDA             34.06N 81.70W
11/24/2004                   SALUDA             SC   COUNTY OFFICIAL

            POWER LINES DOWN ON HIGHWAY 1 NE OF SALUDA.

&&

DS
Local storm report, Nov 24, 2:53 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND DMG     LINCOLNTON              33.79N 82.48W
11/24/2004                   LINCOLN            GA   POST OFFICE

            TREES DOWN NEAR THE TOWN OF AMITY.

1244 PM     TSTM WND GST     9 N THOMSON             33.60N 82.50W
11/24/2004  0 MPH            MCDUFFIE           GA   POST OFFICE

            POWER LINES AND TREES DOWN IN RAYSVILLE.

1253 PM     TSTM WND DMG     10 NE EVANS             33.62N 82.02W
11/24/2004                   EDGEFIELD          SC   DEPT OF HIGHWAYS

            LARGE BRANCHES DOWN IN THE TOWN OF LEAH.

0215 PM     TSTM WND DMG     LEXINGTON               33.99N 81.23W
11/24/2004                   LEXINGTON          SC   AMATEUR RADIO

            POWER OUTAGES IN LOCAL AREA AROUND CITY OF LEXINGTON.

&&

DS
Local storm report, Nov 24, 3:03 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND GST     15 NNW GROVETOWN        33.65N 82.30W
11/24/2004  0 MPH            COLUMBIA           GA   DEPT OF HIGHWAYS

            LARGE BRANCHES DOWN IN THE TOWN OF LEAH.

0237 PM     TSTM WND DMG     NEWBERRY                34.28N 81.61W
11/24/2004                   NEWBERRY           SC   LAW ENFORCEMENT

            LIMBS AND STREET LIGHT BLOWN DOWN IN CITY OF NEWBERRY.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 1:44 PM ESTSevere Thunderstorm WarningCAESaluda46 min
Nov 24, 2:22 PM ESTSevere Thunderstorm WarningCAENewberry23 min
Nov 24, 2:30 PM ESTTornado WarningCAEAiken45 min
Nov 24, 2:47 PM ESTTornado WarningCAEBarnwell43 min
Nov 24, 2:52 PM ESTTornado WarningCAEOrangeburg23 min
Nov 24, 2:55 PM ESTSevere Thunderstorm WarningCAEFairfield20 min
Nov 24, 3:20 PM ESTSevere Thunderstorm WarningCAEKershaw40 min
Nov 24, 3:21 PM ESTSevere Thunderstorm WarningCAELancaster39 min
Nov 24, 3:25 PM ESTSevere Thunderstorm WarningCAEBamberg35 min
Nov 24, 3:31 PM ESTSevere Thunderstorm WarningCAEOrangeburg59 min
Nov 24, 3:38 PM ESTSevere Thunderstorm WarningCAEChesterfield, Lee, Sumter52 min
Nov 24, 4:04 PM ESTSevere Thunderstorm WarningCAEClarendon41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.